High-Altitude Acute Pulmonary Embolism (HA-PE): A Catastrophic Masquerader of High-Altitude Pulmonary Oedema (HAPE)
Introduction: One of the rare causes of pulmonary embolism is exposure to high altitude. We present a case of a 51-yearold male without any co-morbidities, who, after traveling to a high-altitude destination, developed acute onset dyspnoea and was labelled as a case of high-altitude pulmonary oedema. Further investigations in our hospital revealed a massive pulmonary embolism. Post thrombolysis, the patient was comfortable. After 48 hours, the patient started to walk at a normal pace without any symptoms and was discharged after seven days.
Material and Methods: Case Presentation
Results: A 51-year-old male patient with complaints of breathlessness on mild exertion for three days. Seven days before, he went to an HA on a pilgrimage to a religious place, which is about 13,000 feet above ground level. The ascent was relatively rapid. Then, while climbing a specific destination on foot, he developed breathlessness and extreme fatigue. He was on nasal oxygen for four to five hours and received IV fluids after that he felt better and was advised to come back. He still had exertional dyspnoea NYHA grade 2, which progressed to NYHA grade 3 at the time of presentation. The patient was immediately admitted to the intensive care unit (ICU) with the possibility of acute corpulmonale
Conclusion: This case demonstrates an elevated risk of hypercoagulability at HAs that may cause DVT or pulmonary embolism. Compared to lowlanders, fatal pulmonary embolism cases are allegedly highly common among visitors to HAs. Future research should take this clinical paradox into account. Studies in this area are currently largely undefined. Larger subject populations and more INR assessments will result in better and more conclusive findings. For more accurate changes in coagulation parameters, an altitude range might be studied. To prevent loss of life, newer, more dependable early diagnostic techniques and prevention tactics must be developed. Warfarin may not always be necessary; other therapies may be used instead. Understanding the elevated risk of thrombo-embolic disorders at HAs as well as the potential underlying processes will require more research
Copyright (c) 2024 Vaibhav Chandra, Abhay Gaidhane, Sonali Choudhari, Vasant Wagh, Pramita Muntode, Sourya Acharya, Keyur Saboo
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.